Virginia, 2011Damaging Winds in Virginia, April 4, 2011
April 4, 2011 · NWS MRX · 5 events in 5 counties and zones
A boundary across the area triggered afternoon and evening thunderstorms. Most reports were damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered afternoon and evening thunderstorms. Most reports were damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 4, 2:23 PM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 4, 2:23 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT MON APR 4 2011
.SHORT TERM...(TONIGHT AND TUESDAY)...COLD FRONT TRACKING THROUGH
THE AREA TONIGHT. SHOULD HAVE STRONG TO SEVERE WEATHER TONIGHT AS
FRONT HEADS THROUGH THE AREA. FRONT MOVING OUT OF THE LATE TONIGHT
WITH LESSER RAIN CHANCES FOR TUESDAY. STRONG LOW LEVEL JET ALSO
EXPECTED TO CONTINUE THROUGH LATE EVENING...WILL LEAVE NPW FOR
WINDS GOING AS IS. STAYED NEAR GUIDANCE NUMBERS. MUCH COOLER
TEMPERATURES EXPECTED ON TUESDAY BEHIND THE FRONT.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MODELS IN DECENT
AGREEMENT FOR MUCH OF THE LONG TERM PERIOD...ALTHOUGH DIVERGING MORE
TOWARD THE LATTER PERIODS. SHOULD BE A CHILLY NIGHT TUESDAY
NIGHT...WITH TEMPS FALLING INTO THE UPPER 20S AND 30S MOST
LOCATIONS. MAY END UP NEEDING A FREEZE WARNINGS/FROST ADVISORIES IN
AREAS WHERE FREEZE PROGRAM IS CURRENTLY ACTIVE...BUT NO ISSUANCE
YET. SHOULD BE DRY WED AND THU WITH A WARMING TREND...THEN THINGS
LOOK MORE ACTIVE FOR THE WEEKEND. MAY BE SOME DRY PERIODS IN THE
FRIDAY THROUGH SUNDAY TIME FRAME...BUT DIFFICULT TO PINPOINT THIS
FAR OUT AS APPEARS WE WILL BE DEALING WITH SOME MINOR IMPULSES THAT
MODELS HAVE A HARD TIME RESOLVING THAT FAR OUT...SO FOR NOW WILL
CONTINUE TO CARRY LOW POPS ALL PERIODS. MORE SIGNIFICANT COLD FRONT
FORECAST TO BE MOVING IN EARLY NEXT WEEK...ALTHOUGH QUITE A BIT OF
TIMING UNCERTAINTY. WILL CARRY CHANCE POPS MONDAY FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 46 59 35 71 44 / 100 10 0 0 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 46 56 35 69 45 / 100 20 0 0 0
OAK RIDGE, TN 46 56 34 69 46 / 100 20 0 0 10
TRI CITIES AIRPORT, TN 46 52 29 67 38 / 100 30 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE.
WIND ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...SOUTHEAST CARTER...SOUTHEAST MONROE...
SULLIVAN...UNICOI...UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
GH/LDWHazardous weather outlook, Apr 4, 4:07 AM EST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 AM EDT MON APR 4 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
507 AM EDT MON APR 4 2011 /407 AM CDT MON APR 4 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SOUTH OR SOUTHWEST WINDS OF 20 TO 40 MPH CAN BE EXPECTED TODAY INTO
THIS EVENING...AHEAD OF A STRONG COLD FRONT. WIND GUSTS OF 45 TO 65
MPH COULD OCCUR AT TIMES...MAINLY AT AND ABOVE ELEVATIONS OF 3000
FEET.
A LINE OF THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE MISSISSIPPI
RIVER VALLEY...AHEAD OF A STRONG COLD FRONT. THESE STORMS WILL MOVE
EAST ACROSS TENNESSEE...KENTUCKY AND THE GULF COAST STATES...
REACHING THE CUMBERLAND PLATEAU AREAS BY LATE AFTERNOON OR EARLY
EVENING. STRONG TO SEVERE STORMS SHOULD THEN CONTINUE EASTWARD
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS DURING THE
EVENING HOURS...AND POSSIBLY JUST BEYOND MIDNIGHT TONIGHT.
DUE TO THE VERY STRONG WINDS AND COLD AIR ALOFT...DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THESE STORMS.
HOWEVER...ISOLATED TORNADOES WILL ALSO BE A CONCERN...MAINLY ACROSS
THE CUMBERLAND PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY.
SOME OF THE THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL IN EXCESS OF
TWO INCHES...WHICH MAY PRODUCE LOCALIZED FLASH FLOODING.
THIS INFORMATION CAN ALSO BE FOUND IN OUR LATEST SPECIAL WEATHER
STATEMENT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CLEAR SKIES TUESDAY EVENING AND LIGHT WINDS IN A COLD AIR MASS WILL
ALLOW TEMPERATURES TO DROP INTO THE UPPER 20S TO MID 30S ACROSS
SOUTHWEST VIRGINIA...EAST TENNESSEE...AND SOUTHWEST NORTH
CAROLINA. WIDESPREAD FROST IS LIKELY WHICH WILL LIKELY DAMAGE GROWING
VEGETATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED FROM LATE TODAY THROUGH THE
EVENING HOURS.
TG/TD
In the hours before
Local storm report, Apr 4, 4:37 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG DEERLODGE 36.20N 84.76W
04/04/2011 MORGAN TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Local storm report, Apr 4, 4:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
540 PM EDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
04/04/2011 BLEDSOE TN LAW ENFORCEMENT
FEW TREES DOWN.
0530 PM TSTM WND DMG JASPER 35.06N 85.63W
04/04/2011 MARION TN LAW ENFORCEMENT
FEW TREES DOWN ON HWY 150.
&&Local storm report, Apr 4, 4:46 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG HARRIMAN 35.93N 84.56W
04/04/2011 ROANE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
0530 PM TSTM WND DMG ROCKWOOD 35.87N 84.68W
04/04/2011 ROANE TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Apr 4, 5:03 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
603 PM EDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 S DUNLAP 35.34N 85.39W
04/04/2011 M1.00 INCH SEQUATCHIE TN EMERGENCY MNGR
&&Local storm report, Apr 4, 5:09 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG SHARPS CHAPEL 36.34N 83.81W
04/04/2011 UNION TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&Local storm report, Apr 4, 5:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
04/04/2011 KNOX TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN COUNTYWIDE.
&&Thunderstorm Wind, Lee
- When
- April 4, 5:30 PM EST to 5:40 PM EST
- Where
- Lee County, Keokee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.870, -82.880
Law enforcement personnel reported a couple of trees downed by thunderstorm wind in Keokee.
Thunderstorm Wind, Scott
- When
- April 4, 5:50 PM EST to 6:00 PM EST
- Where
- Scott County, Gate City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.630, -82.580
Highway department personnel reported a few trees downed by thunderstorm wind countywide.
Thunderstorm Wind, Wise
- When
- April 4, 6:00 PM EST to 6:10 PM EST
- Where
- Wise County, Wise
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.970, -82.400
Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide including the cities of Wise...Big Stone Gap and Pound.
Thunderstorm Wind, Bristol (C)
- When
- April 4, 6:00 PM EST to 6:10 PM EST
- Where
- Bristol (C) County, Bristol
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.600, -82.200
Law enforcement personnel reported numerous trees downed by thunderstorm wind in Bristol.
Thunderstorm Wind, Washington
- When
- April 4, 6:30 PM EST to 6:40 PM EST
- Where
- Washington County, Abingdon Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.680, -82.030
Highway department personnel reported a few trees downed by thunderstorm wind countywide.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, April 4 to 5, 20115 deaths · 3 injured · $16 million · EF2 · 107 events
- Hail and Damaging Winds in Georgia, April 4 to 5, 20112 deaths · 2 injured · $1.5 million · 1.75 in hail · 25 events
- Tornadoes and Flash Flood in Mississippi, April 4, 20111 death · $6.5 million · EF1 · 66 events
- Tornadoes and Hail in Kentucky, April 4, 20119 injured · $3.0 million · EF2 · 15 events
- Hail and Damaging Winds in North Carolina, April 4 to 5, 20111 death · $1.1 million · 1.25 in hail · 39 events
- Tornadoes and Hail in Louisiana, April 4, 20111 injured · $4.8 million · EF2 · 17 events
- Tornadoes and Hail in Arkansas, April 4, 20112 injured · $2.3 million · EF2 · 17 events
- Tornadoes and Hail in Tennessee, April 4, 20112 injured · $2.0 million · EF1 · 69 events
- Tornadoes and Hail in Kentucky, April 4, 20112 injured · $774,000 · EF1 · 79 events
- Tornado and Hail in Arkansas, April 4, 20113 injured · $1.8 million · EF1 · 44 events
- Hail and Damaging Winds in Tennessee, April 4, 20111 death · 1 in hail · 19 events
- Tornadoes and Hail in Louisiana, April 4, 2011$325,000 · EF2 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287686, 287688, 287689, 287691, 287690.